Bisoprolol or Flecainide?

I was dignosed as having AF back in January, and prescribed Bosoprolol, which seemed to work, with only a few AF episodes occurring, which weren't disabling in nature at all. I was given the all clear after more tests and being AF free for a good while, and told I could stop taking it, but after only 12 days felt slight chest discomfort, low energy levels and further AFs. This persisted all through May, I thought it was just a virus infection, but after seeing the doctor in despair, was told to restart it, and after a 2 to 3 weeks felt well again.

My concern is I really feel the cold, as the Bisoprolol slows the heart and thus the circulation and the Cardiologist has suggested Flecainide as an alternative.

Who out there has had knowledge and experience of taking Flecainide and how was it for you. I feel really well at the moment, but know as soon as the cold weather comes I'll be freezing, ...Thanks, Bill

11 Replies

oldestnewest
  • Flecainide is a rhythm control drug which attempts to stop the AF from starting whilst bisoprolol slows the heart rate so that the AF is less dramatic. That is the theory anyway. Flecainide can be taken as "pill in the pocket" i e when you have an attack come on, or full time to prevent attacks. Propafanone is a similar drug and suites some people better. Try taking bisoprolol in the evenings has been suggested by some people.,

    BobD

  • Hi Bill,

    I take Flecainide 100mg twice a day this past 2 months since my last big AF SVT hospitalised episode. Not had side effects other than flashing lights around my eyes when I go from a dark room to a lit room sometimes, visual disturbance is noted as a side effect, it does not last long. Some people tolerate the drug well, others less so. Hope it works as a rhythm control for you. Good luck. Dee.

  • Thanks,just started Flecanaide so far so good!

  • I've been on flecainide for two and a half years. Have only had one episode of af since, when I had a nasty virus. No side effects I've noticed except bloat seems better and maybe run out of energy more quickly but am nearly 70.

  • I have been on both flecainide a number of times and now moved to sotalol and digoxin still getting episodes but not as bad as they have been. We are all so different and I feel the cold so much more now.

    Be Well

    Phill

  • I was on bisoprolol for about a year , it helped me for a year then AF attacks started to be more frequent

    My doctor prescribed flecainide in addition to it to prevent AF but it didn't work and I had worse attack ever then stopped it

    As you see everyone react in different way to the same medication , I feel it is just a trial it may suit you and it may not

    All the best

  • I have had AF for 17 years (started when I was 49). After 2 disastrous years on a betablocker (Atenalol) i was put on Flecanide and then a few years later digoxin was added. My 1st day on digoxin was energy sapping so I halved the dose and that is now fine. I have had no side effects (at least I don't think so) from this medication and my AF (which is disabling and makes me feel absolutely shattered and slightly dizzy) is controlled 95% of the time (until last 6 weeks that is which is why I have joined this forum). My arrythmias are brought on by either a bad virus, a binge(ish) drinking session or too much caffeine. Regular alcohol intake i.e. 1/2 bottle of wine every night seems OK but an extra 3 (let's say) glasses does it. A holiday combining a cruise with a stay in SA (wine tastings galore is the culprit here). I am seeing Dr. soon so am really swotting up on this subject. I have not been told about other drugs (wasn't necessary) but now I am wondering about it. David

  • Hi Bill, I have Lone PAF (otherwise very healthy) and have been on 200mg/day for 2 months, which stopped it completely. No side effects. Now looking at the problems if I take it longterm, seeing an EP consultant next.

  • After cardio version I was put on Flecainide 50mg x 2 a day but had to reduce it to 25mg x 2 after getting severe nausea from it , have since gone back to the original dose as I can tolerate it now. Its been 4 months with no AF episodes .

    Was also on Sotalol before cv. but the specialist changed it to Diltizem CD , as Sotalol was energy sapping in the extreme as I have a slow heart beat anyway and with it slowing it down to 40bpm I felt exhausted.

    It was only after going to a AF specialist that things have changed for the better after 4 cardio versions over six years.

  • I have been taking Flecainide for 2 years now and it has lessened my PAF episodes considerably. I've only had a couple of mild episodes since starting Flecainide. I do see the flashing lights but only if I take a higher dose than 100 mg at once. I take 100 mg. twice daily. Seems to work great, but now my insurance company changed it to a tier 2 drug instead of a tier 1 and I'm looking for an alternative.

  • Thanks for reassuring

You may also like...